Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Raleigh, NC

July 2, 2002Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 6:33 PM EDT for Guilford County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 6:33 PM EDT (22:33 UTC)
Expired
Jul 2, 2002, 7:00 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS52 KRAH 022233
SVRRAH
NCC081-022300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GREENSBORO...MOVING NORTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERFIELD AT 640 PM

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
JWC/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE JUL 2 2002

...HAZY, HOT, AND HUMID

THE TEMPERATURES ALREADY REACHED 90 AT MOST LOCATIONS AT 100 PM EDT.
THE CONVECTIVE TEMPERATURE WAS 88 TO 90 BASED ON THE 12Z/02 SOUNDING
DATA. THE CUMULUS HAVE FINALLY BEGAN POPPING UP.

THE SURFACE ANALYSIS CONTINUED TO SHOW THE APPALACHIAN LEE SURFACE
TROUGH OVER THE PIEDMONT... FROM NEAR DANVILLE S-SW TO GREENSBORO...
ALBEMARLE AND CHARLOTTE. THE VISIBLE SATELLITE SHOWED SOME CUMULUS
BECOMING BETTER ORGANIZED OVER THE NORTHERN PIEDMONT AND AROUND...
AND EAST OF CHARLOTTE. THESE AREAS SHOULD SEE SOME CONVECTIVE ACTION
BEFORE 300 PM.

SCATTERED THUNDERSTORMS ARE EXPECTED TO POP UP AND INTENSITY DURING
THE LATE AFTERNOON. AN ISOLATED PULSE SEVERE STORM WITH HAIL AND
GUSTY WIND WILL BE POSSIBLE. THE BEST AXIS OF MOISTURE WAS LOCATED
CLOSER TO THE FOOTHILLS AND OVER THE BLUE RIDGE AND WEST... WITH A
GRADUAL DECREASE TOWARD THE COAST. CAPES WILL EXCEED 2500 TO 3000
J/KG THIS AFTERNOON. A FAIRLY DEEP AND LIGHT NE FLOW ON ERN
PERIPHERY OF UPPER RIDGE SUPPORTS PULSE CONVECTION. AS ON MONDAY...
HAIL WILL BE POSSIBLE WITHIN THE STRONGER CORES.

WITH THIS IN MIND... WE WILL HAVE GREATEST POPS (40) WEST WITH
LOWEST (20) EAST. THE ACTION WILL GRADUALLY DIE OFF WITH THE LOSS OF
HEATING... FOLLOWED BY A WARM, MUGGY NIGHT. LOWS AOA THE 68-72
DEGREE READINGS OF THIS MORNING.

FOR WEDNESDAY AND THURSDAY... MORE OF THE SAME... JUST MORE OF IT
THE ETA MOS IS HOTTEST... WITH UPPER 90S... THE NGM MOS COOLEST
WITH LOWER 90S. ALL THE REGION SHOULD SEE 95 WITH 97 OR 98 POSSIBLE
AT FAY-GSB. THESE READINGS COMBINED WITH DEW POINTS IN THE LOWER 70S
WILL GIVE HEAT INDICES BETWEEN 100 AND 105 BOTH AFTERNOONS. WE WILL
ISSUE AN SPS HIGHLIGHTING THE ABOVE. 30 TO 40 PERCENT POPS ARE IN
ORDER WITH ISOLATED PULSE SEVERE POSSIBLE AGAIN WITH CAPES IN THE
3000-3500 RANGE. THE WEAK SURFACE TROUGH WILL ENHANCE LOW LEVEL
CONVERGENCE DURING MAX HEATING.

MODEL CONSENSUS INDICATES THAT FRIDAY WILL BE A TRANSITION DAY WITH
AN UPPER LEVEL TROUGH FORECAST TO SWING THROUGH NEW ENGLAND...
SENDING A WEAK SURFACE FRONT SOUTH INTO THE STATE. THIS WILL LOWER
THE RISK OF THUNDER OVER THE WEEKEND FOR CENTRAL NC... AS DRIER AIR
IS FORCED SOUTH ON THE BACKSIDE OF THE TROUGH. HIGHS WILL BACK OFF
4-6 DEGREES OVER THE WEEKEND... BUT NOT FOR LONG AS THE SAME OLD
PATTERN IS FORECAST TO RETURN MON-TUE.

.RAH...NONE.

BADGETT/RA

In the hours before

Special weather statement, Jul 2, 4:35 PM EDT, 1 hour 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT TUE JUL 2 2002

...HEAT INDICES OF 100 TO 105 DEGREES EXPECTED WEDNESDAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER INDIANA
TODAY... WILL REMAIN IN PLACE THROUGH WEDNESDAY. WITH THE HIGH
PRESSURE EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY...
HOT AND INCREASINGLY HUMID CONDITIONS WILL PREVAIL OVER CENTRAL
NORTH CAROLINA WEDNESDAY AND THURSDAY.

THE TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER
CENTRAL NORTH CAROLINA BOTH WEDNESDAY AND THURSDAY. A FEW READINGS
IN THE UPPER 90S MAY OCCUR OVER THE SANDHILLS AND COASTAL PLAIN.
THESE TEMPERATURES COMBINED WITH DEW POINT READINGS BETWEEN 68 AND
73 DEGREES... WILL GIVE HEAT INDICES OF BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON HOURS BOTH DAYS.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
THE ACTUAL TEMPERATURE ARE COMBINED WITH THE RELATIVE HUMIDITY. A
HEAT INDEX OF BETWEEN 100 AND 105 DEGREES IS CONSIDERED THE LEVEL
WHERE PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT... OR PHYSICAL
STRESS... ESPECIALLY IF SIGNIFICANT TIME IS SPENT OUTDOORS.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR WORK
AND ACTIVITIES DURING THE AFTERNOON HOURS. IF YOU MUST BE OUTDOORS
FOR EXTENDED PERIODS OF TIME... REMEMBER TO WEAR LIGHT COLORED...
LOOSE FITTING CLOTHING... DRINK PLENTY OF WATER... AND TAKE FREQUENT
BREAKS IN AN AIR CONDITIONED BUILDING OR SHADY LOCATION.

CHECK ON THE ELDERLY... MAKE SURE THEY HAVE A FAN OR AIR
CONDITIONING TO STAY COOL ALONG WITH PLENTY OF WATER. KEEP PETS IN
SHADY AREAS OR INDOORS. PROVIDE PLENTY OF WATER.

THE MAIN PROBLEM DAYS WILL BE WEDNESDAY AND THURSDAY. SLIGHT
DROPS IN BOTH TEMPERATURE AND RELATIVE HUMIDITY WILL PROVIDE
RELIEF BY THE WEEKEND. UNTIL THEN... USE COMMON SENSE AND STAY COOL.

BADGETT
Local storm report, Jul 2, 5:36 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
536 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    HIGH POINT                NC   .88 INCH HAIL
07/02/02   GUILFORD                       NICKEL SIZE HAIL WAS
                                          REPORTED BETWEEN HIGH POINT
                                          AND GREENSBORO.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:18 PM EDTSevere Thunderstorm WarningRAHAnson27 min
Jul 1, 8:19 PM EDTSevere Thunderstorm WarningRAHAnson26 min
Jul 2, 4:20 PM EDTSevere Thunderstorm WarningRAHChatham40 min
Jul 2, 4:36 PM EDTSevere Thunderstorm WarningRAHAlamance24 min
Jul 2, 5:18 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.